Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


T-cells dropping
Jun 3, 2002

I have been Hiv+ for 12 years and started Haart meds in 1997. My T-cells have stayed roughly at 350-500, but over the past 3 months they have dropped from 410 down to 289 while on combivir and viramune. I have felt very tired and depressed. Is this warnings of drug resistance or should i be worried about it being something such as stress, depression, etc? Concerned, and wanting to feel good again!!!

Response from Dr. Frascino

Hi,

T-cells can fluctuate for a wide variety of reasons, including 1) laboratory variation or error, 2) intercurrent infections, such as a common cold or sinus infection, 3) loss of HIV viral control due to resistance or non-adherence with HIV medications, and 4) "normal" day to day variation in T-cell counts (this can be up to 50 cells).

So what should you do? First, check to see if there is a reason for the drop, such as a secondary infection. If so, wait until this clears, then repeat the test. If you don't have an intercurrent illness, you should have your T-cells and viral load tests repeated to see if this was a transient phenomenon or perhaps lab error. I always recommend repeating a test before considering any changes in therapy. If your T-cells are sliding and your viral load is up, then you should get a resistance test (phenotype or genotype) to see if your virus has become resistant to your current drug regimen. Your HIV specialist can help you select a new regimen based on what you may have taken in the past, and your current resistance profile. I would guess you have a variety of options still open to you.

You also mention feeling very tired and depressed. Depression/anxiety is incredibly common in those of us who have to battle this virus on a daily basis. Depression can also cause fatigue. Counseling, therapy, or antidepressant medications may be helpful. Ask your doctor for a referral to a therapist who can help evaluate and treat this problem.

Fatigue, of course, can have many other causes. You should be checked for 1) hormonal imbalances (testosterone, thyroid, adrenal glands), 2) adequate sleep, nutrition, and exercise, 3) medications side effects, and 4) anemia. Pay particular attention to your hemoglobin level test (used to diagnose anemia), because you are on Combivir, which contains AZT. AZT is well known for suppressing the bone marrow production of red blood cells, causing anemia.

Bottom line: HIV-positive for 12 years and doing well! Don't get spooked now. I'll bet you are still doing well and soon will see your T-cells start to climb once again. Do get your fatigue and depression checked out and treated, as well as tending to your T-cell drop. Write back if you are still having trouble.

Good luck.

Dr. Bob


Previous
No need to answer 5/22 seroconversion question!
Next
fatigued and scared

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement